UNIGE document Scientific Article
previous document  unige:47299  next document
add to browser collection
Title

The axial view to measure posterior laxity of the knee. A mathematical analysis

Authors
Jakob, R P
Published in The American Journal of Sports Medicine. 2001, vol. 29, no. 3, p. 284-7
Abstract Posterior laxity of the knee can be assessed clinically, but interpretation of the amount of displacement is highly subjective. Mechanical methods are more efficacious for measuring anterior laxity. Radiologic techniques are available for measurement in a lateral projection, but some variables may interfere with their accuracy. We undertook a trigonometric analysis of the axial view to confirm that it can be used to reliably measure posterior displacement. The ideal radiologic conditions consist of 80 degrees of knee flexion in both knees maintained with a knee support and a 26 degrees x-ray beam incidence with respect to the tibia. Although such accuracy is rarely obtained in routine clinical practice, even with a variability of +/- 10 degrees in the x-ray beam incidence the error factor will be less than 10%. Such a degree of error is in the same range (+/- 2 mm) as noted by investigators using the lateral radiograph to measure anteroposterior displacement. We believe that our study validates the use of a single axial radiograph of both knees to assess the state of the posterior cruciate ligament of an injured knee as compared with a normal knee.
Keywords Arthrography/methodsFemur/radiographyHumansJoint Instability/physiopathology/radiographyKnee Joint/physiopathology/radiographyModels, BiologicalMovementReproducibility of ResultsTibia/radiography
Identifiers
PMID: 11394595
Full text
Article (Published version) (75 Kb) - document accessible for UNIGE members only Limited access to UNIGE
Other version: http://ajs.sagepub.com/content/29/3/284.long
Structures
Research group Chirurgie orthopédique et traumatologique (98)
Citation
(ISO format)
ASSAL, Mathieu et al. The axial view to measure posterior laxity of the knee. A mathematical analysis. In: The American Journal of Sports Medicine, 2001, vol. 29, n° 3, p. 284-7. https://archive-ouverte.unige.ch/unige:47299

206 hits

0 download

Update

Deposited on : 2015-02-26

Export document
Format :
Citation style :